First off, I worked a bunch of years in the hospital setting before I had a clue what DIC was. I had observed the symptoms many times. I remember many patients, most of them on ventilators, who seemed to be seeping fluid from their pores. Yet I heeded this condition little attention, mainly because I was a newer RT who was intently focused on getting my own work done.
Then one day I remember one of our senior therapists told me in report she told the nurses to keep a particular close watch on this trauma patient because he was at high risk for DIC and ARDS. It later turned out she was right, and the patient developed both ARDS and DIC. So, it did not pass me by how this senior was correct in her prediction. I was curious to know what she knew.
So I asked her, and she said, "Do some research on DIC, and then get back to me. Do a Google search." She paused, then added, "I think that all therapists coming out of school should focus on doing their jobs and doing them well. However, there comes a time when you should take a look at the other aspects of the healthcare industry, and in this way become well rounded therapists. I say this because well rounded therapists are better team players. While nurses are busy looking in one direction, you can say, "Hey, look here!"
So, that said, here is what I learned about DIC. Here is how you can predict what patients might develop DIC.
First of all, DIC is an acronym for Disseminated Intravascular Coagulation. It is almost always a secondary disease, or a consequence of other diseases, disease conditions, or circumstances. In our patient, it was secondary to trauma.
DIC is a condition, more so than a disease. It is a process that occurs when the proteins in the bloodstream that normally cause clotting in an injured area overreact, form tiny clots all over the body. Then, clotting factors now exhausted, this causes the patient to bleed abnormally. Bleeding occurs from nearly every orifice, including skin pores, the anus, etc. It just leaks out. It's kind of gross. You better wear gloves when you touch such a person (well, you should always wear gloves, but int his case you'll definitely want to).
When you do an ABG, for example, you might hold the site for the recommended five minutes and the patient still doesn't stop bleeding. Usually, when this happens, the RN will have to wrap gauze around the puncture site and bind tape around the patients arm to act like a tourniquet. I've seen this done on many occasions.
Technically speaking, on these patients, a doctor will want to limit the number of blood draws (ABGs included), because of the complications of bleeding. Another thing for us therapists to remember is to be very careful when suctioning. Ideally (and I think this should be standard procedure anyway), the catheter should not be advanced all the way to the corina so as not to puncture it and cause it to bleed.
In severe cases, the patient will seep ooze right out of the pores on his skin. This can be quite disgusting. This is what I described above. But I've seen it quite a few times already. I will probably see it more times in the future. If you work in the critical care or emergency settings, you will see it too.
DIC can also cause sudden bruising, clotting, and, as I described, bleeding from multiply parts of the body, and can lead to severe bleeding, stroke, and lack of blood flow to arms, legs and organs. So, it's not good.
That said, how do you know who is at risk. Here is a list of who to watch.
- Infection in blood (Sepsis)
- Severe tissue injury, as in burns, trauma (particularly trauma to the head and brain)
- Recent surgery or anesthesia
- Reaction to transfusions
- Labor and delivery problems
- Liver disease
It was about this time I started to understand the point my senior therapist was trying to make about being a well rounded therapist. This is why it's a good idea to go through and review the charts of all your patients, particularly the laboratory results. Yes, we can learn a lot from lab results. The following are some lab results that might show DIC:
- PTT: Again, I'm no expert here. However, according to Medline Plus, this is a test to determine how long it takes for the blood to clot. If a patient is on a blood thinner like Coumadin, the PTT may be therapeutically high. A high PTT is anything greater than 33, and greater than 60 is considered critical, and may be indicative of DIC.
- PT: Same as PTT, except for the high value is greater than 12.7 and greater than 40 is critical
- D-Dimer: Greater than 500 may be indicative of acute bleed, but can also indicative of pulmonary embolism and DVT.
- Platelets: A normal platelet count is 150,000 to 400,000. This is what is needed in order for normal clotting to occur. A low value will be 150,000, meaning abnormal bleeding may occur, and below 50,000 can mean a simple bump can cause bleeding. <80>80>
- INR: Greater than 1.2 is considered high, but greater than 6 is critical. This is indicative of DIC or acute bleed.
Also, you should know that there is a lot more involved in the DIC process than what I describe here, but this is pretty much all that a well rounded respiratory therapist needs to know. Now, see if you can put this wisdom to good use and impress someone the next time you find one of these patients.
Edited on July 5, 2016, by John Bottrell